EXACTECH, INC. OPTETRAK LOGIC; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
02-010-01-0320 |
| Medical Device Problem Code |
Loss of Osseointegration (2408)
| Health Effect - Clinical Codes |
Granuloma (1876); Pain (1994); Osteolysis (2377); Ambulation or Postural Difficulties (2544); Swelling/ Edema (4577); Aseptic loosening (4883)
| Date of Event |
11/29/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
D10: 02-012-45-2020, (b)(6) - lgc tibial fit tray cem sz 2f / 2t; 200-02-38, (b)(6) - three peg patella 38mm.The complaint device was evaluated, and the reported event was confirmed.The evaluation identified the articular surfaces of the explanted tibial insert appear to have undergone fatigue wear with subsurface propagation of shear cracking prior to the eventual surface layer delamination and pitting of the articular surfaces.Fatigue wear, and particularly delamination, occurs secondary to cyclic shear stress between the tibial and femoral components and accelerated fatigue wear may be associated with oxidative degradation of the polyethylene1.There appears to be a greater extent of material loss on the medial articular surface consistent with the pre-revision radiograph.The tibial insert spine appears to have wear of both the anterior spine and posterior spine.Anterior post wear is indicative of either relative hyperextension of the knee components or anterior translation of the tibial component relative to the femoral component due to ap instability when the tibial post functions as a substitute for the acl.Posterior wear of the tibial insert spine is likely to occur either when the post is chronically subjected to higher-than-normal shear forces and rapid, rather than gradual, engagement of the femoral cam with the tibial insert spine during knee flexion2-4.In combination with review of the radiograph.Loosening and subsequent relative flexion of the femoral component may have been a contributing factor to wear of the tibial spine at the time of revision.In addition to the wear of the anterior tibial spine as previously discussed, there appears to be evidence of cold flow of the polyethylene around the medial edge of the tibial tray.The posterior medial aspect of the insert appears to have extensive backside wear indicating the reduction in thickness of the posterior foot) as well as the subsidence of the insert in the tray following backside wear that can be seen.In addition to the previously mentioned wear, the lateral edge of the tibial insert appears to have fatigue cracking.The backside of the tibial insert has generalized stippling consistent with micromotion of the insert within the tibial tray.The device engravings appear to have been worn away.An impression of the back edge of the tibial tray consistent with cold flow of the plastic and subsidence of the insert into the tibial tray following backside wear is indicated.Another location of fatigue cracking likely secondary to high in-vivo pressure and thinning of the polyethylene was observed.The returned tibial tray appears to have burnishing that may be consistent with micromotion between the insert and tibial tray leading to the backside wear noted on the returned insert.The articular surfaces of the condyles on the returned femoral component appear to have that may be consistent with third body wear but is otherwise unremarkable for an implanted device.Radiographs were reviewed.There appears to be greater clearance between the lateral aspect of the femoral component and tibial tray than on the medial side that is most likely attributable to wear of the polyethylene component consistent with the greater extent of wear and loss of material thickness noted on the medial articular surface of the tibial insert.There appear to be areas of increased radiolucency surrounding both the tibial and femoral components in the provided follow-up radiograph are consistent with the reported osteolysis.Additionally, there appears to be separation between the femoral component and the cement mantle on the anterior femur as noted.Generation of wear particles from the polyethylene may have contributed to particle-induced osteolysis.A review of complaint history determined that no further action is required as no trends were identified.A review of manufacturing data was performed and no discrepancies were found.The revision reported was likely the result of a combination of prosthesis wear and aseptic loosening between the tibial and femoral components and the bone.The loosening may have led to an increase in cement and bone particles in the joint space and resulted in prosthesis wear or prosthesis wear may have contributed to particle-induced osteolysis and subsequent loosening.A contributing factor to the severity of the wear on the returned tibial insert may have been result of being packaged in a non-conforming vacuum bag for more than five years.Should additional relevant information be obtained, a follow-up mdr will be submitted accordingly.
Event or Problem Description
As reported, this male patient had a right tka.Radiographs appeared satisfactory; he was not seen again until these days because he was fine but now, he is in a lot of pain and his knee is deformed.The x-rays are in favor of an extensive granuloma secondary to accelerated wear of the polyethylene (this patient is on the list of those who received a polyethylene that had remained on the shelf for more than five years).This granuloma seems to have destroyed a good part of the lower femur and loosened the femoral component, at least, of the prosthesis.Subsequently the patient was revised.Patient had started to feel pain in his right leg but he thought that it was normal since it was the first time having an insert and he didn't know that he was supposed to walk "properly".He had trouble walking and because of that we have asked for an earlier retirement because he couldn't work anymore and thankfully it was accepted.A few months before the revision, his knee was so swollen that it has doubled the size and we soon realize that maybe it was because something was wrong with the insert.My father has spent years with this broken insert that has caused him so much pain and prevent him to enjoy family time because he couldn't walk too much otherwise, he'll be so hurt the next day.Operative reports and pictures of the insert after the 2nd surgery provided.No further information.This is 1 of 2 reports for this event.